Hail, Lauderdale
- When
- March 15, 3:58 PM CST to 4:01 PM CST
- Where
- Lauderdale County, 0.84 mi NNE of Jacksonburg
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.891, -87.664
Nickle sized hail was reported in the Jacksonburg community.
Numerous thunderstorms erupted during the afternoon and continued into the evening hours as an upper level disturbance interacted with a very unstable air mass. The weather pattern and atmospheric environment was more similar to early Summer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Numerous thunderstorms erupted during the afternoon and continued into the evening hours as an upper level disturbance interacted with a very unstable air mass. The weather pattern and atmospheric environment was more similar to early Summer. A mix of hail and damaging wind reports were noted with frequent cloud-to-ground lightning sparking several small fires. At the Huntsville International Airport, a 71 mph wind gust was measured during the evening from a severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 15, 1:23 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT THU MAR 15 2012
.DISCUSSION...
HIGH PRESSURE HAS MAINTAINED THE SUMMER-LIKE ATMOSPHERE ACROSS MUCH
OF THE EASTERN HALF OF THE CONUS TODAY...WITH HIGHS IN THE TENNESSEE
VALLEY PUSHING INTO THE LOWER 80S ALREADY THIS AFTERNOON. THESE
TEMPERATURES ARE APPROACHING 20 DEGREES ABOVE NORMAL FOR MARCH
15TH...AND HAVE ALREADY TIED THE RECORD HIGH AT KMSL (85 DEG AT 2PM
WITH A RECORD OF 85 DEG IN 1908) AND BROKEN THE RECORD AT KHSV (83
DEG AT 2PM WITH A RECORD OF 82 DEG IN 1946) COMBINED WITH DEWPOINTS
IN THE 60S SURGING NORTHWARD ALONG THE MISSISSIPPI RIVER VALLEY AND
TOWARD OHIO...DIURNALLY DRIVEN THUNDERSTORMS HAVE BEEN RAPIDLY
INCREASING IN COVERAGE ACROSS THE NORTHERN FRINGES OF MS/AL/GA AND
NORTHWARD ACROSS TN AND KY (WITH GA/CAROLINA STORMS LIKELY DRIVEN
SOMEWHAT BY TOPOGRAPHY AS WELL). A MID LEVEL SHORTWAVE HAS HELPED
WITH THE FORCING FOR THESE STORMS AND REMAINS SLIGHTLY WEAKER HEADING
INTO THE DEEP SOUTH...HENCE THE TAPERING OFF OF STORMS ACROSS OUR CWA
AND SOUTHWARD. THE OTHER LIMITING FACTOR INHIBITING STORM GROWTH IN
OUR AREA HAS BEEN THE POCKET OF MID LEVEL DRY AIR...WHICH SHOULD
CONTINUE TO WEAKEN SLIGHTLY OVER THE NEXT SEVERAL HOURS. COMBINED
WITH THE CONTINUED HEATING...EXPECT THE TC IN OUR AREA TO START
PRODUCING TSRA IN THE NEXT HOUR OR TWO. HAIL WILL CONTINUE TO BE THE
MAIN CONCERN WITH AFTERNOON TSRA...WITH SOME GUSTY OUTFLOW AND
LOCALLY HEAVY RAINFALL ALSO POSSIBLE DUE TO THE SLOW STORM MOVEMENT.
HEADING INTO FRIDAY...THE RIDGE WILL SLIDE EVER SO SLIGHTLY TO THE
EAST. THIS SHOULD PUT THE TN VALLEY IN THE FLOW THAT AREAS TO OUR NW
HAD TODAY...ALLOWING LINGERING OVERNIGHT STORMS THAT BECOME MORE
ELEVATED IN NATURE. DIURNALLY DRIVEN STORMS ARE EXPECTED AGAIN
TOMORROW AFTERNOON ASSOCIATED WITH THE WEAK SHORTWAVE THAT WILL ALSO
SLIDE SLOWLY EASTWARD. HAVE MORE CONFIDENCE THAT A GOOD PORTION OF
THE NE CWA WILL SEE SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON SO
HAVE BUMPED UP POP CHANCES INTO THE LIKELY CATEGORY FOR POINTS
GENERALLY NE OF HSV. WITH SLIGHTLY GREATER COVERAGE OF CLOUDS AND
STORMS...WILL KEEP TEMPS SIMILAR TO THOSE SEEN TODAY.
THE WEAKER RIDGE CURRENTLY OVER THE NORTHERN GREAT LAKES WILL PUSH
EASTWARD THROUGH THIS WEEKEND AND REINFORCE THE EAST COAST SURFACE
RIDGE. THE 'RING OF FIRE' SHOULD ALSO PUSH EASTWARD AND ALLOW ONE
MORE DAY OF AFTERNOON POP-UP STORMS ON SATURDAY THEN FOCUS MOST OF
THE PRECIP EAST OF THE AREA FOR SUNDAY-TUESDAY. CONTINUED S-SE FLOW
WILL KEEP CONDITIONS UNSEASONABLY WARM THROUGH MID WEEK UNDER
GENERALLY PARTLY CLOUDY SKIES. HAVE CONTINUED WITH THE TREND PUT OUT
BY THE MID SHIFT TO KEEP TEMPERATURES JUST ABOVE GUIDANCE DUE TO THE
UNUSUAL SET-UP FOR THIS TIME OF YEAR. LOOKING AT THE RECORD HIGHS
OVER THE NEXT WEEK...IT LOOKS LIKE SATURDAY MAY BE OUR BEST CHANCE OF
BREAKING RECORDS DUE TO THE RELATIVELY LOW RECORD MAX TEMPS...BUT
WOULD NOT BE SURPRISED TO SEE A COUPLE MORE RECORD-BREAKING
TEMPERATURE DAYS BY THE END OF NEXT WEEK.
ON THE LARGER SCALE...THE AMPLIFYING RIDGE ON THE EAST COAST WILL
CORRELATE TO A RIGOROUSLY DEEPENING TROF ACROSS THE WEST COAST AND
ROCKIES. MODELS ARE GENERALLY IN VERY GOOD AGREEMENT THROUGH TUESDAY
WITH THE DEEPENING TROF DEVELOPING A CUTOFF LOW ACROSS THE
SOUTHEAST..BUT SOLUTIONS TEND TO DIVERGE WITH THE SPEED OF BRINGING
THAT LOW BACK INTO THE MAIN FLOW. IN THESE TYPES OF SITUATIONS THE
MODELS GENERALLY TEND TO RUSH THE PROGRESSION OF THE LOW SO HAVE
WEIGHTED MY FCST TOWARD THE SLOWER GFS SOLN WHICH WOULD KEEP THE
MAIN AREA OF POPS WEST OF THE CWA UNTIL AT LEAST THURSDAY. EITHER
WAY...TEMPS SHOULD START TO COOL BACK DOWN HEADING INTO NEXT WEEKEND
AS CLOUD COVER AND POP CHANCES INCREASE AHEAD OF THE LOW AND COLD
FRONT.
CCC
&&
.AVIATION...
/ISSUED 1223 PM CDT THU MAR 15 2012/
FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS NORTH
AL AND SOUTHERN MIDDLE TN. TSRA DEVELOPMENT LATER THIS AFTERNOON MAY
BRING MVFR TO IFR CIGS IN THE VICINITY OF THE AIRPORTS. DUE TO THE
UNCERTAINTY WITH THE MOVEMENT, HAVE INCLUDED VCTS UNTIL 01Z WHEN TSRA
ACTIVITY IS EXPECTED TO DIMINISH SOMEWHAT (CB IS INCLUDED DURING
OVERNIGHT). ADDITIONAL SHRA/TSRA DEVELOPMENT IS THEN EXPECTED AFTER
12Z AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION INDICATED
BY VCSH.
SAL.77
&&
.CLIMATE...
RECORD HIGHS AND HIGH MINIMUMS FOR THE NEXT WEEK AT HUNTSVILLE AND
MUSCLE SHOALS:
HUNTSVILLE MUSCLE SHOALS
RECORD HIGH REC HIGH MIN RECORD HIGH REC HIGH MIN
MARCH 16 84/1945 67/1945 89/1921 63/1982
MARCH 17 82/1963 64/1945 86/1908 64/1898
MARCH 18 87/1908 64/1908 87/1908 64/1908
MARCH 19 84/1982 63/1945 88/1912 66/1948
MARCH 20 86/2004 68/1948 88/1907 70/1948
MARCH 21 90/1907* 61/1948 86/1966 68/1898
MARCH 22 88/1907 67/1991 89/1907 66/1898
*EARLIEST 90-DEGREE HIGH ON RECORD AT HUNTSVILLE. FOR MSL...THE
EARLIEST 90-DEGREE HIGH ON RECORD IS MARCH 24 1910.
BCC/CCC
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 60 82 59 83 59 / 50 60 30 20 10
SHOALS 60 82 57 84 57 / 50 50 20 20 10
VINEMONT 59 80 58 80 59 / 40 50 20 20 10
FAYETTEVILLE 58 78 57 79 56 / 50 60 40 30 10
ALBERTVILLE 56 79 55 80 55 / 40 50 20 20 10
FORT PAYNE 56 79 54 81 54 / 40 60 30 30 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 103 PM CDT THU MAR 15 2012 ALZ001>010-016-TNZ076-096-097-160230- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 103 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...AS AN UNSEASONABLY WARM AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH GUSTY OUTFLOW WINDS...HAIL AND BRIEF HEAVY DOWNPOURS THE MAIN WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UNSEASONABLY WARM AND MOIST AIRMASS IS EXPECTED TO REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY INTO SATURDAY. A FEW DISTURBANCES MOVING ACROSS THE REGION WILL BRING THE POSSIBILITY OF A FEW STRONG TO SEVERE THUNDERSTORMS. GUSTY WINDS...HAIL...AND HEAVY RAINFALL ARE THE PRIMARY THREATS. AN ADDITIONAL CHANCE FOR THUNDERSTORMS IS POSSIBLE BY THE MIDDLE PART OF NEXT WEEK AS A STRONG UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 PM CDT THU MAR 15 2012
ALZ001>003-152215-
COLBERT-FRANKLIN-LAUDERDALE-
426 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 515 PM CDT...
AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE STRONGEST
CELL WAS LOCATED NEAR UNDERWOOD-PETERSVILLE. ALL ACTIVITY WAS MOVING
NORTHEASTWARD AT 20 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
UNDERWOOD-PETERSVILLE.
LEIGHTON.
SAINT FLORIAN...ZIP CITY.
FORD CITY.
KILLEN.
CENTER STAR.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8725 3459 8763 3431 8816 3480 8811
3501 8784
TIME...MOT...LOC 2125Z 237DEG 17KT 3486 8771
70/DDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
447 PM CDT THU MAR 15 2012
ALZ001-152215-
LAUDERDALE-
447 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 515 PM
CDT...
AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE OF STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE
STRONGEST CELL WAS LOCATED NEAR KILLEN...OR 11 MILES EAST OF
UNDERWOOD-PETERSVILLE. ALL ACTIVITY WAS MOVING NORTHEASTWARD AT 15
MPH.
NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELGIN.
KINGTOWN.
LEXINGTON...WHITEHEAD.
ANDERSON.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8724 3500 8722 3486 8722 3481 8746
3483 8752 3482 8759 3481 8759 3477 8771
3499 8776 3501 8769
TIME...MOT...LOC 2146Z 240DEG 15KT 3490 8749
70/DDThe Columbus AFB radar (KGWX), 126 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
6 hail, 5 thunderstorm wind, 4 lightning, 1 flash flood. Local standard time, as filed.
Nickle sized hail was reported in the Jacksonburg community.
Hail up to quarter-sized was reported.
Nickel-sized hail was reported.
Quarter-sized hail was reported.
Lightning sparked a small fire behind a closet in an upstairs bedroom of a home on High Point Street in Athens. Damages not specified.
A tree was blown down onto a powerline near Coffey Road and Somerville Road.
A tree was blown down onto a power line on Church Street.
Trees were knocked down around the Moulton community.
A power pole was snapped on County Road 217 between State Highways 24 and 87.
Nickel-sized hail was reported.
A thunderstorm wind gust of 71 mph was recorded at the Huntsville International Airport.
Nickel-sized hail was reported at Bradford Drive and Wynn Avenue, and at Sparkman Drive at Holmes Avenue.
Flash flooding was reported at Madison Boulevard at Jetplex Circle. More than six inches of flood water was reported by Madison Police.
Lightning struck a female who was taking photos with a cell phone of a storm with her arm outside the home through a doorway. The female felt a surge of electricity through her arm, into her neck and out her wrist which appeared bruised. She then fell backwards and suffered a seizure for several minutes, then called 911 for emergency assistance. She was hospitalized overnight and released the next morning. The Morgan County emergency manager reported at least 3 fires sparked by lightning their county. Two 46000 volt circuits were also damaged in Decatur with about 4250 utility customers losing power for a few hours.
Lightning sparked a wood fire on Lacon Road. Time and location estimated using the NCDC Severe Weather Data Inventory.
Lightning sparked a house fire on Union Road. Time and location estimated with the NCDC Severe Weather Data Inventory. Specific damages unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362656, 362657, 362660, 362661, 362642, 362677, 362678, 362681, 362679, 362663, 362685, 362665, 362690, 362647, 362669, 362671.